Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Bismarck, ND

September 2, 2000LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2000, 12:14 PM CDT for LaMoure County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 2, 2000, 12:14 PM CDT (17:14 UTC)
Expired
Sep 2, 2000, 12:45 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 12:33 PM CDTHail 0.75Verona, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 021715
SVRBIS
NDC045-021745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1245 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL LAMOURE COUNTY...OR ABOUT 43
  MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 1 AT 1230 PM CDT
  
  
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE bPATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4661 9820 4636 9826 4635 9804 4662 9805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 AM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, Sep 2, 2:30 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT SAT SEP 2 2000

FRONTAL SURFACE WILL LIFT NORTHWARD ACROSS THE STATE TODAY AND THEN
STALL. A VORT MAX PROGGED TO NORTHWEST SD BY DAYBREAK WILL INTERACT
WITH THE FRONT TO PRODUCE ABUNDANT THUNDERSTORM ACTIVITY OVER
WESTERN NORTH DAKOTA THIS MORNING...SHIFTING TO PRIMARILY NORTHERN
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. AFTER
THIS WAVE THERE IS LITTLE IN THE WAY OF IMPULSES THROUGH
SUNDAY...HOWEVER MODERATE TO MAJOR INSTABILITY WILL REMAIN CENTERED
ALONG THE STALLED FRONT IN NORTHERN NORTH DAKOTA.

TODAY'S ACTIVITY MAY PRODUCE HEAVY RAIN...AS WITNESSED IN WILLISTON
EARLIER THIS MORNING.

CUT MOS TEMPERATURES A BIT TO MATCH TREND OF PREVIOUS FORECAST AND
BECAUSE OF THE CHANCE OF ABUNDANT LOW CLOUDINESS BEFORE AND AFTER
THE CONVECTION.

.BIS...NONE.
RSL
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:26 PM CDTSevere Thunderstorm WarningBISDickey49 min
Sep 2, 3:26 PM CDTSevere Thunderstorm WarningBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.